Benzocaine-Induced Methemoglobinemia

Pradeep M. Gupta, MD, Deepa S. Lala, MD, Edward L. Arsura, MD, Department of Internal Medicine, University of Virginia School of Medicine, and VA Medical Center, Salem, Va.

South Med J. 2000;93(1) 

In This Article

Abstract and Introduction

Methemoglobinemia is an uncommon but important complication associated with the use of topical anesthetics. We describe four cases of methemoglobinemia induced by topical benzocaine use. We review pathophysiology, early diagnosis, and therapy for this reversible yet potentially fatal condition. Physicians who use procedures involving the application of topical anesthetics need to be aware of this side effect to prevent significant morbidity and mortality.

Benzocaine is a widely used topical anesthetic and has been reported to cause methemoglobinemia in otherwise healthy individuals with no predisposing risk factors. An infrequently encountered problem, it has an idiosyncratic presentation and poses a difficult diagnostic challenge to physicians who are unfamiliar with this entity. Medical practitioners who use topical benzocaine preparations routinely should be aware of this potential complication because of the possibility of neurologic hypoxic injury and even death as a result of delayed intervention. Prompt recognition, diagnosis, and treatment are required to prevent critical morbidity and mortality.

We describe four cases in which methemoglobinemia developed in association with use of 20% benzocaine spray. These cases were seen at one facility over a 12-month period.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....